Commonly Asked Questions about Addiction and Treatment
How to help someone that is detoxing from opioids?
Helping someone detoxing from opioids is a delicate process that requires careful attention, support, and understanding. Here are some ways you can assist:
Encourage Professional Help: Detoxing from opioids should ideally be done under the supervision of healthcare professionals. Encourage them to seek professional help, as this ensures their safety throughout the process and provides them with the best chance for successful recovery.
Learn About Opioid Withdrawal: Understanding the process of opioid withdrawal can help you be more empathetic and supportive. Symptoms can include anxiety, restlessness, insomnia, and flu-like symptoms such as sweating and diarrhea. Also, be aware of Post-Acute Withdrawal Syndrome (PAWS), which can present psychological symptoms like mood swings and depression for weeks or months after the initial detox period.
Provide Emotional Support: Be patient, understanding, and supportive. Listen to them, be there for them, and reassure them that they're not alone in this process. Avoid shaming or blaming, which can increase feelings of guilt and discourage recovery efforts.
Support Their Treatment Plan: Help them stick to their treatment plan. This could involve driving them to appointments, ensuring they take prescribed medications, or helping them manage their schedule to accommodate therapy or support group meetings.
Promote Healthy Habits: Encourage them to eat healthily, exercise, and get enough sleep. These habits can help strengthen their physical health and resilience during detox and recovery.
Limit Triggers: Help create an environment that minimizes triggers for drug use. This might involve clearing out substances and paraphernalia, or avoiding places or people associated with drug use.
Join a Support Group: Consider attending a support group for friends and family members of people with substance use disorders, such as Nar-Anon. These groups can offer valuable advice, resources, and support for you as you help your loved one.
Take Care of Yourself: Supporting someone through detox can be emotionally demanding. Make sure to take care of your own mental and physical health, too. Self-care isn't selfish�''it's crucial for you to be able to provide sustained support to your loved one.
Does a drug abuser lose empathy for others?
Chronic drug abuse can indeed affect an individual's ability to empathize with others, but it's important to note that this doesn't occur in every case and can depend on a variety of factors, including the specific substance used, the duration and severity of the abuse, and the individual's personal characteristics.
Drugs alter the brain's structure and function, including areas associated with empathy and social cognition, such as the prefrontal cortex and the amygdala. Over time, these changes can lead to decreased empathy, making it harder for individuals to understand or share the feelings of others.
Additionally, the lifestyle associated with chronic drug abuse can also contribute to a loss of empathy. As individuals become more focused on obtaining and using drugs, they may start to neglect their relationships and responsibilities, which can further erode their ability to connect with others on an emotional level.
Furthermore, individuals with substance use disorders often experience a range of negative emotions, such as guilt, shame, anxiety, and depression, which can make it harder for them to empathize with others. They might also become defensive or dismissive of others' feelings as a way of protecting themselves from these negative emotions.
However, it's important to note that these changes are not necessarily permanent. Many people who recover from substance use disorders are able to rebuild their capacity for empathy with time, treatment, and effort. Cognitive-behavioral therapies, mindfulness practices, and other therapeutic approaches can help individuals to improve their emotional understanding and empathy.
What are the symptoms of opioid withdrawal?
Opioid withdrawal can be a challenging process that presents both physical and psychological symptoms. These symptoms can range from mild to severe, depending on factors like the type of opioid used, the duration and intensity of use, individual health status, and genetic factors. Here are common symptoms that might be experienced during opioid withdrawal:
- Muscle aches and pains
- Restlessness and agitation
- Runny nose and teary eyes
- Excessive yawning
- Goosebumps (hence the term "cold turkey")
- Abdominal cramping, diarrhea, nausea, and vomiting
- Rapid heartbeat
- High blood pressure
- Intense cravings for opioids
These symptoms can begin as early as a few hours after the last dose of the opioid and typically peak within 72 hours, though they may persist for a week or more. Post-acute withdrawal symptoms, which are primarily psychological, can continue for weeks or even months.
It's important to note that while opioid withdrawal can be extremely uncomfortable, it is generally not life-threatening. However, complications like severe dehydration due to vomiting and diarrhea can occur, which is why medical supervision is recommended during the withdrawal process. Furthermore, the risk of relapse is high during withdrawal, and using opioids again after a period of abstinence can lead to a potentially fatal overdose, as tolerance may have decreased.